On the Classes of Interval Graphs of Limited Nesting and Count of Lengths

Abstract

In 1969, Roberts introduced proper and unit interval graphs and proved that these classes are equal. Natural generalizations of unit interval graphs called k-length interval graphs were considered in which the number of different lengths of intervals is limited by k. Even after decades of research, no insight into their structure is known and the complexity of recognition is open even for \(k=2\). We propose generalizations of proper interval graphs called k-nested interval graphs in which there are no chains of \(k+1\) intervals nested in each other. It is easy to see that k-nested interval graphs are a superclass of k-length interval graphs. We give a linear-time recognition algorithm for k-nested interval graphs. This algorithm adds a missing piece to Gajarský et al. [FOCS 2015] to show that testing FO properties on interval graphs is FPT with respect to the nesting k and the length of the formula, while the problem is W[2]-hard when parameterized just by the length of the formula. We show that a generalization of recognition called partial representation extension is NP-hard for k-length interval graphs, even when \(k=2\), while Klavík et al. show that it is polynomial-time solvable for k-nested interval graphs.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12

References

  1. 1.

    Bläsius, T., Rutter, I.: Simultaneous PQ-ordering with applications to constrained embedding problems. ACM Trans. Algorithms 12(2), 16 (2016)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Bonomo, F., de Estrada, D.: On the thinness and proper thinness of a graph (2017). CoRR arXiv:1704.00379

  3. 3.

    Booth, K.S., Lueker, G.S.: Testing for the consecutive ones property, interval graphs, and planarity using PQ-tree algorithms. J. Comput. Syst. Sci. 13, 335–379 (1976)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Cerioli, M.R., Oliveira, F.de S., Szwarcfiter, J.L.: On counting interval lengths of interval graphs. Discret. Appl. Math. 159(7), 532–543 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Chaplick, S., Dorbec, P., Kratochvíl, J., Montassier, M., Stacho, J.: Contact representations of planar graphs: Extending a partial representation is hard. In: WG’14. Volume of 8747 LNCS, pp. 139–151 (2014)

  6. 6.

    Chaplick, S.,Fulek, R., Klavík, P.: Extending partial representations of circle graphs. In: Graph Drawing. Volume of 8242 LNCS, pp. 131–142. Springer, Berlin (2013)

  7. 7.

    Corneil, D.G., Kim, H., Natarajan, S., Olariu, S., Sprague, A.P.: Simple linear time recognition of unit interval graphs. Inf. Process. Lett. 55(2), 99–104 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Fishburn, P.C.: Paradoxes of two-length interval orders. Discret. Math. 52(2), 165–175 (1984)

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Fishburn, P.C.: Interval graphs and interval orders. Discret. Math. 55(2), 135–149 (1985)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Fishburn, P.C.: Interval Orders and Interval Graphs: a Study of Partially Ordered Sets. Wiley, New York (1985)

    Google Scholar 

  11. 11.

    Fulkerson, D.R., Gross, O.A.: Incidence matrices and interval graphs. Pac. J. Math. 15, 835–855 (1965)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Gajarský, J., Lokshtanov, D., Obdržálek, J., Ordyniak, S., Ramanujan, M.S., Saurabh, S.: FO model checking on posets of bounded width. In: FOCS 2015, pp. 963–974

  13. 13.

    Ganian, R., Hlinený, P., Král, D., Obdržálek, J., Schwartz, J., Teska, J.: Fo model checking of interval graphs. Log. Methods Comput. Sci. 11(4:11), 1–20 (2015)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Garey, M.R., Johnson, D.S.: Complexity results for multiprocessor scheduling under resource constraints. SIAM J. Comput. 4(4), 397–411 (1975)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Hell, P.,  Kirkpatrick, D.,  Klavík, P.,  Otachi, Y.: Minimal forbidden induced subgraphs for \(k\)-nested interval graphs (2018) (In preparation)

  16. 16.

    Joos, F., Löwenstein, C., F. de S. Oliveira, F.de S., Rautenbach, D., Szwarcfiter, J.L.: Graphs of interval count two with a given partition. Inf. Process. Lett. 114(10), 542–546 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Klavík, P.,  Kratochvíl, J.,  Krawczyk, T.,  Walczak, B.: Extending partial representations of function graphs and permutation graphs. In: ESA. Volume 7501 of LNCS, pp. 671–682. Springer, Berlin (2012)

  18. 18.

    Klavík, P., Kratochvíl, J., Otachi, Y., Rutter, I., Saitoh, T., Saumell, M., Vyskočil, T.: Extending partial representations of proper and unit interval graphs. Algorithmica 77(4), 1071–1104 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Klavík, P., Kratochvíl, J., Otachi, Y., Saitoh, T.: Extending partial representations of subclasses of chordal graphs. Theor. Comput. Sci. 576, 85–101 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Klavík, P., Kratochvíl, J., Otachi, Y., Saitoh, T., Vyskočil, T.: Extending partial representations of interval graphs. Algorithmica 78(3), 945–967 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Klavík, P., Kratochvíl, J.,  Vyskočil, T.: Extending partial representations of interval graphs. In: TAMC. Volume 6648 of LNCS, pp. 276–285. Springer, Berlin (2011)

  22. 22.

    Klavík, P.,  Otachi, Y.,  Šejnoha, J.: On the classes of interval graphs of limited nesting and count of lengths. In: 27th International Symposium on Algorithms and Computation, ISAAC 2016. Volume 64 of Leibniz International Proceedings in Informatics (LIPIcs), pp. 45:1–45:13 (2016)

  23. 23.

    Klavík, P.,  Otachi, Y.,  Šejnoha, J.: Extending partial representations of interval graphs of limited nesting (2017) (In preparation)

  24. 24.

    Klavík, P., Saumell, M.: Minimal obstructions for partial representation extension of interval graphs. In: ISAAC. Volume 8889 of LNCS, pp. 401–413 (2014)

  25. 25.

    Korte, N., Möhring, R.: An incremental linear-time algorithm for recognizing interval graphs. SIAM J. Comput. 18(1), 68–81 (1989)

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Krawczyk, T.,  Walczak, B.: Extending partial representations of trapezoid graphs. In: International Workshop on Graph-Theoretic Concepts in Computer Science, pp. 358–371. Springer, Berlin (2017)

  27. 27.

    Leibowitz, R., Assmann, S.F., Peck, G.W.: The interval count of a graph. SIAM J. Algebr. Discret. Methods 3, 485–494 (1982)

    MathSciNet  Article  MATH  Google Scholar 

  28. 28.

    Lekkerkerker, C., Boland, D.: Representation of finite graphs by a set of intervals on the real line. Fundam. Math. 51, 45–64 (1962)

    MathSciNet  Article  MATH  Google Scholar 

  29. 29.

    Proskurowski, A., Telle, J.A.: Classes of graphs with restricted interval models. Discret. Math. Theor. Comput. Sci. 3(4), 167–176 (1999)

    MathSciNet  MATH  Google Scholar 

  30. 30.

    Roberts, F.S.: Indifference graphs. In: Harary, F. (ed.) Proof Techniques in Graph Theory, pp. 139–146. Academic Press, New York (1969)

    Google Scholar 

  31. 31.

    Rose, D.J., Tarjan, R.E., Lueker, G.S.: Algorithmic aspects of vertex elimination on graphs. SICOMP 5(2), 266–283 (1976)

    MathSciNet  Article  MATH  Google Scholar 

  32. 32.

    Skrien, D.: Chronological orderings of interval graphs. Discret. Appl. Math. 8(1), 69–83 (1984)

    MathSciNet  Article  MATH  Google Scholar 

  33. 33.

    Soulignac, F.J.: Bounded, minimal, and short representations of unit interval and unit circular-arc graphs. Chapter I: theory. J. Graph Algorithm. Appl. 21(4), 455–489 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  34. 34.

    Soulignac, F.J.: Bounded, minimal, and short representations of unit interval and unit circular-arc graphs. Chapter II: theory. J. Graph Algorithm. Appl. 21(4), 491–525 (2017). https://doi.org/10.7155/jgaa.00426

    MathSciNet  Article  MATH  Google Scholar 

  35. 35.

    Zeman, P.: Extending partial representations of unit circular-arc graphs (2017). CoRR arXiv:1706.00928

Download references

Acknowledgements

We want to thank Takehiro Ito and Hirotaka Ono for fruitful discussions, and to an anonymous reviewer for pointing out that nesting in also studied in [4].

Author information

Affiliations

Authors

Corresponding author

Correspondence to Pavel Klavík.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The conference version appeared in ISAAC 2016 [22]. The first author is supported by CE-ITI (GAČR P202/12/G061) and Charles University as GAUK 1334217.

Diagram For a dynamic structural diagram of our results, see the following website (supported Firefox and Google Chrome): http://pavel.klavik.cz/orgpad/nest_len_int.html.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Klavík, P., Otachi, Y. & Šejnoha, J. On the Classes of Interval Graphs of Limited Nesting and Count of Lengths. Algorithmica 81, 1490–1511 (2019). https://doi.org/10.1007/s00453-018-0481-y

Download citation

Keywords

  • Interval graphs
  • Proper and unit interval graphs
  • Recognition
  • Partial representation extension